Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Medford, OR

May 19, 2015Modoc County, California

NWS Medford, OR issued this flash flood warning at May 19, 2015, 7:29 PM PDT for Modoc County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2015, 7:29 PM PDT (02:29 UTC)
Expired
May 19, 2015, 10:30 PM PDT
In force
3 hr
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

County Modoc County, CA

The radar

The Medford radar (KMAX), 144 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WGUS56 KMFR 200229
FFWMFR
CAC049-200530-
/O.NEW.KMFR.FF.W.0001.150520T0229Z-150520T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
729 PM PDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MODOC COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 1030 PM PDT

* AT 727 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
  AND MUD SLIDES IN THE WARNED AREA. FLASH FLOODING AND MUD SLIDES 
  IS ALREADY OCCURRING. EXCESSIVE RAINFALL OVER THE WARNED AREA WILL 
  CAUSE MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF 
  ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DAY AND THE AREA 
  NEAR DAY WHERE THE DAY WILDFIRE OCCURRED.

ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE IN THE WARNED 
AREA THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4131 12144 4132 12132 4119 12131 4118 12144
      4118 12145 4119 12145

$$

CC/FB
2 follow-up statements
952 
WGUS76 KMFR 200411
FFSMFR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
911 PM PDT TUE MAY 19 2015

CAC049-200530-
/O.CON.KMFR.FF.W.0001.000000T0000Z-150520T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MODOC CA-
911 PM PDT TUE MAY 19 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT FOR
SOUTHWESTERN MODOC COUNTY...

AT 903 PM PDT...SATELLITE IMAGERY AND SHORT TERM MODELS INDICATE 
THAT MODERATE RAIN WAS MOVING TOWARD SOUTHWEST MODOC COUNTY FROM THE 
NORTH. UP TO HALF AN INCH OF RAIN IS POSSIBLE OVER THE BIG VALLEY 
MOUNTAINS UNTIL MIDNIGHT.

EXCESSIVE RAINFALL OVER THE WARNED AREA CAN CAUSE MORE SLIDES NEAR 
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION 
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE THE COMMUNITY 
OF DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RECENTLY BURNED AREAS. THE MODERATE TO HEAVY RAINS 
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP 
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4131 12144 4132 12132 4119 12131 4118 12144
      4118 12145 4119 12145

$$

FB
362 
WGUS76 KMFR 200531
FFSMFR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1031 PM PDT TUE MAY 19 2015

CAC049-200540-
/O.EXP.KMFR.FF.W.0001.000000T0000Z-150520T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MODOC CA-
1031 PM PDT TUE MAY 19 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MODOC COUNTY HAS
EXPIRED...

WHILE RAIN SHOWERS WILL CONTINUE AT TIME THROUGH MIDNIGHT...THE 
MODERATE TO HEAVY RAIN UPSTREAM IN THE MOUNTAINS HAS ENDED. FLOODING 
IS NO LONGER EXPECTED TO POSE A THREAT. 

LAT...LON 4131 12144 4132 12132 4119 12131 4118 12144
      4118 12145 4119 12145

$$

FB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:20 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 19, 6:20 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
620 PM PDT TUE MAY 19 2015

UPDATED AVIATION AND MARINE DISCUSSIONS.

.DISCUSSION...

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT...RIGHT ON
SCHEDULE, THE RADAR IS STARTING TO LIGHT UP AS THE SHOWERS OF THE
MORNING BEGIN TO STRENGTHEN AND BECOME MORE WIDESPREAD DURING THE
HEAT OF THE AFTERNOON. SOME LIGHTNING STRIKES HAVE BEEN RECORDED
OVER HARNEY COUNTY, AND WITH THE NORTHEAST TO SOUTHWEST STEERING
WINDS, WE SHOULD EXPECT TO SEE SOME THUNDER AND LIGHTNING IN OUR
AREA SOON ENOUGH. ALL AREAS BUT THE IMMEDIATE COAST HAVE AT LEAST
A CHANCE OF SEEING A SHOWER OR THUNDERSTORM THIS AFTERNOON AND
EVENING, WITH THE EAST SIDE AND MOUNTAINS OF OREGON AND NORTHERN
CALIFORNIA RATING MORE INTO THE LIKELY CATEGORY. DO NOT EXPECT ANY
SIGNIFICANT WEATHER WITH THESE CELLS, ALTHOUGH A FEW COULD PRODUCE
PERIODS OF HEAVY RAIN AND PERHAPS SOME SMALL HAIL. ALL IN ALL, NOT
MUCH DIFFERENT THAN THE PAST SEVERAL DAYS.

THE CLOSED LOW RESPONSIBLE FOR THE CURRENT WEATHER IS SHIFTING
OFF TO THE EAST, BUT THE OVERALL TREND WILL NOT CHANGE, AS THE
NEXT UPPER LEVEL LOW IN LINE WILL TAKE UP RESIDENCE JUST OFFSHORE
OF CENTRAL CALIFORNIA BY WEDNESDAY AFTERNOON. THIS WILL BE JUST IN
TIME TO TAKE ADVANTAGE OF THE DAYTIME HEATING AND GIVE US ANOTHER
DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS. THIS LOW WILL BE
REINFORCED BY ANOTHER WAVE, YOU GUESSED IT, IN TIME TO DO IT ALL
AGAIN ON THURSDAY AFTERNOON. SHOWERS WILL THEN CONTINUE INTO
FRIDAY, BUT THIS LAST LOW WILL BY THAT TIME BE WELL ON ITS WAY TO
THE THE ROCKY MOUNTAINS. THUS, SHOWER ACTIVITY IN OUR AREA SHOULD
BE ON THE DECLINE, ESPECIALLY BY FRIDAY EVENING. FROM NOW UNTIL
THEN, THE SHOWERY PATTERN WITH CHANCES FOR AFTERNOON THUNDERSTORMS
WILL CONTINUE, WITH VARIATIONS IN THE DETAILS HIGHLY DEPENDENT ON
INDIVIDUAL SHORTWAVES ORBITING THE RESPECTIVE LOWS, AND THE MORE
LOCALIZED FACTORS SUCH AS MORNING AND EARLY AFTERNOON CLOUDINESS.
WILL ALSO HAVE TO KEEP AN EYE ON THE LOCATION OF THE DEFORMATION
ZONE, ALWAYS A FACTOR WHEN DEALING WITH SUBSEQUENT CLOSED LOWS.
HAVE UTILIZED A GENERAL BLEND OF THE MAIN MODEL SOLUTIONS, AS THEY
ARE ARE DEALING WITH THE BULK OF THESE FACTORS IN A SIMILAR
MANNER.

HEADING INTO THE WEEKEND, THE MODELS HAVE NOT BEEN CONSISTENT WITH
THE DEVELOPMENT AND TRACK OF A SMALLER SCALE UPPER LOW DROPPING
SOUTH INTO THE AREA FROM OFFSHORE OF BRITISH COLUMBIA. THERE ARE
SOME SOLUTIONS BRINGING THE LOW INTO THE FORECAST AREA BY FRIDAY
NIGHT, BUT OTHERS KEEP IT WELL TO THE NORTH. CONSIDERING THE
UNCERTAINTY, HAVE LEFT ANY IMPACTS FROM THIS LOW OUT OF THE
FORECAST UNTIL THE EXTENDED TERM. -BPN

.LONG TERM...SATURDAY THROUGH TUESDAY...THE OPERATIONAL MODELS
CONTINUE TO SHOW DIFFERENCES IN DETAILS WITH THE OVERALL PATTERN
SATURDAY THROUGH EARLY NEXT WEEK. THE ONLY AGREEMENT IS THE
POSITION OF THE WEAK RIDGE OFFSHORE ON SATURDAY. THE MODELS ARE
STILL HAVING DIFFICULTY FROM RUN TO RUN IN HANDLING THE
PROGRESSION OF THE NEXT WEAK UPPER LOW FROM THE NORTHWEST
SATURDAY. YESTERDAY, THEY WERE IN FAIRLY GOOD AGREEMENT, TODAY
THEY ARE NOT. NOW THE GFS KEEPS THE LOW FARTHER NORTH OFF
VANCOUVER ISLAND WHILE THE EC BRINGS THE LOW INTO OUR AREA. GIVEN
THE ABOVE MENTIONED SCENARIOS, CONFIDENCE IN THE LONG TERM IS LOW
AND FELT IT WAS BEST TO MAKE LITTLE CHANGE FROM WHAT WAS IN THERE
PREVIOUSLY. OF NOTE, THE ENSEMBLE MEAN SHOWS A LARGE SPREAD WITH
THE POSITION OF THE UPPER LOW ON SUNDAY FROM NORTHWEST WASHINGTON
TO NORTHEAST CAL/NORTHWEST NEVADA. THIS ONLY REINFORCES THE LOW
CONFIDENCE LEVEL. -PETRUCELLI

&&

.AVIATION...FOR THE 20/00Z TAF CYCLE...VFR CIGS WILL BE THE
PREDOMINATE THROUGH EARLY THIS EVENING. THEN EXPECT AREAS OF MVFR
CIGS TO DEVELOP ALONG THE COAST AND IN SHOWERS. OVERNIGHT, EXPECT
CONTINUED SHOWERS AS WELL AS LINGERING MOISTURE TO ALLOW MVFR CIGS
TO DEVELOP ACROSS INLAND AREAS. WIDESPREAD MVFR CIGS AND AREAS OF
IFR CIGS ARE EXPECTED ACROSS INLAND AREAS AS WELL AS ALONG THE
COAST. LOW CIGS WILL CONTINUE THROUGH WEDNESDAY MORNING...GRADUALLY
LIFTING TO MAINLY VFR IN THE AFTERNOON WITH AREAS OF MVFR LINGERING
ALONG THE COAST AND INTO UMPQUA VALLEY. LOCAL MVFR CIGS ARE ALSO
POSSIBLE THROUGH THE AFTERNOON WEDNESDAY IN HEAVIER SHOWERS. EXPECT
PARTIAL MOUNTAIN OBSCURATIONS TO BECOME WIDESPREAD TONIGHT THROUGH
EARLY WEDNESDAY AFTERNOON. /CC

&&

.MARINE...UPDATED 615 PM PDT, TUESDAY 19 MAY 2015...WEAK HIGH
PRESSURE OFFSHORE AND WEAK LOW PRESSURE INLAND WILL CONTINUE THROUGH
EARLY NEXT WEEK WITH LIGHT TO MODERATE NORTH WINDS AND WEST TO
NORTHWEST SWELL OVER THE WATERS. WINDS WILL BE STRONGEST IN THE
AFTERNOONS AND EVENINGS. WINDS ARE EXPECTED TO NEAR SMALL CRAFT
LEVELS ON WEDNESDAY IN THE OUTER WATERS NORTH OF CAPE BLANCO AND
ACROSS THE WATERS SOUTH OF CAPE BLANCO WITH STEEP CHOPPY SEAS
EXPECTED FOR THESE AREAS. MODELS CONTINUE TO SHOW SMALL CRAFT WINDS
FOR THE AFTERNOON AND EVENING ON SATURDAY AND SUNDAY FOR AREAS SOUTH
OF CAPE BLANCO. THIS WOULD ALSO BRING STEEP CHOPPY SEAS TO THESE
AREAS. CONFIDENCE IS MODERATE IN SMALL CRAFT CONDITIONS FOR PORTIONS
OF THE WATERS SOUTH OF CAPE BLANCO THIS WEEKEND. /CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 AM TO 11 PM PDT
     WEDNESDAY FOR PZZ356-370-376.

/CC

In the hours before

Local storm report, May 19, 1:43 PM PDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
143 PM PDT TUE MAY 19 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       3 NW MOUNT SHASTA       41.35N 122.36W
05/19/2015  E0.47 INCH       SISKIYOU           CA   TRAINED SPOTTER

            OBSERVER LOCATION BLACK BUTTE SUMMIT.

&&

NWS MEDFORD OR
IRIS SYSTEM

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:49 PM PDTAreal Flood AdvisoryMFRModoc3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.